Texas, 2009Flash Flooding and Hail in Texas, May 27, 2009
May 27, 2009 · NWS CRP · 5 events in 3 counties and zones
Thunderstorms produced hail across the Coastal Bend and heavy rainfall across the northern Coastal Bend. 47 at the Aransas Wildlife Refuge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced hail across the Coastal Bend and heavy rainfall across the northern Coastal Bend. 7.17 inches of rain fell during the morning and early afternoon at Port Lavaca and 3.47 at the Aransas Wildlife Refuge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 27, 6:05 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, May 27, 6:05 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
705 AM CDT WED MAY 27 2009
.DISCUSSION...SEE AVIATION DISCUSSION. NOTE KLRD TERMINAL FORECAST
USERS...OBSERVATIONS HAVE JUST BEGUN TO COME IN SO HAVE JUST
ISSUED NON-NIL TAF.
&&
.AVIATION...MAIN ISSUE IS TIMING OF CONVECTION SO WILL DEAL WITH
THAT FIRST. THUNDER MOST LIKELY AT KVCT AS PROXIMITY OF FRONT
TIMING OF SEA-BREEZE MAKES THIS THE MOST LIKELY LOCATION.
AT KCRP AND KALI...BELIEVE CONVECTION WILL HAVE TO BE OCCURRING DURING
THE LATE MORNING OR EARLY AFTERNOON WITH SEA BREEZE...SO HAVE
TEMPOS THERE. AT KLRD...CONVECTION WILL BE LATE...MOST LIKELY
INITIATING OVER THE SIERRA MADRE AND MOVING EAST AFTER SUNSET.
AFTER 06Z...MUCH UNCERTAINTY REMAINS WITH CONVECTION BUT BELIEVE
SUFFICIENT ENOUGH CHANCE FOR ALL BUT KVCT TO WARRANT A PROB30
TSRA.
OTHERWISE...MVFR CIGS AND VSBYS AOB MVFR WILL IMPROVE BY 15Z WITH
ONLY MVFR CONDITIONS EXPECTED LATER TODAY WITH ANY THUNDERSTORMS.
DUE TO LIGHTER WINDS TOWARD MORNING...BELIEVE WE WILL SEE SOME
LIGHT FOG AT KVCT AND KALI AFTER 06Z. FINALLY...MVFR CIGS WILL
RETURN TO KLRD LATE...UNLESS CONVECTIVE COMPLEX WHICH IF FORMS
DELAYS ITS EASTWARD MOVEMENT.
AT KLRD THIS MORNING WILL
&&
.PREV DISCUSSION... /ISSUED 507 AM CDT WED MAY 27 2009/
DISCUSSION...DID A QUICK UPDATE FOR FOG THIS MORNING OVER THE
NORTHERN AREAS AS VISIBILITIES DOWN TO 1 MILE OR LESS IN SOME
LOCATIONS ACCORDING TO OBSERVATIONS. THAT IS IT FOR NOW.
PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 27 2009/
SHORT TERM (TODAY THROUGH THURSDAY)...ANOTHER TRICKY RAIN
FORECAST AS TIMING OF RAIN-MAKING MECHANISMS NOT IN PHASE. DYING
SECONDARY MCS YESTERDAY MORNING STABILIZED AIRMASS TOO LONG FOR
CONVECTION TO DEVELOP LATE IN THE AFTERNOON. FOR TODAY...FRONTAL
BOUNDARY AND DAYTIME HEATING WILL PROVIDE MECHANISMS FOR RAIN AS
MORE THAN SUFFICIENT MOISTURE AROUND. HOWEVER...S/W SEEN ON WATER
VAPOR AND SHOWN BY GFS/NAM (MAINLY NORTH OF CWFA) WILL HAVE ITS
EFFECTS MOVE EAST BY MID MORNING...ALLOWING FOR SUBSIDENCE BEHIND
THIS. HOWEVER...GIVEN THE AVAILABLE CAPE AND LOWERING CIN DURING
THE DAY...BELIEVE THERMALS WILL OVERCOME AFOREMENTIONED SUBSIDENCE...
AND INTERACTION OF SEA BREEZE AND FRONT SHOULD ALLOW FOR
SUFFICIENT CONVERGENCE FOR CONVECTION. ALSO...ANOTHER WEAK LFQ OF
STJ IS PROGGED TO MOVE INTO THE AREA LATE THIS AFTERNOON...SO WILL
GENERALLY GO WITH PREVIOUS POP FORECAST WITH MINOR ADJUSTMENTS.
MAIN QUESTION TONIGHT IS WHETHER MCS FARTHER WEST DEVELOPS...AND
WHETHER DRIER AIR PUSH WILL BE SUFFICIENT TO KEEP MOST OF THE
CONVECTION OVER THE SOUTHERN AREAS. GFS AND NAM DISAGREE TOTALLY
ON THEIR CONVECTIVE SOLUTIONS...THE FORMER DEVELOPING CONVECTION
(AND FEEDBACK...AGAIN) TONIGHT AND NAM BEING MUCH DRIER. ALTHOUGH
GFS OVER-DOING THINGS...BELIEVE CONVECTION WILL DEVELOP WEST
TONIGHT THEN MOVE EAST OVERNIGHT BEFORE WEAKENING (SIMILAR TO
MONDAY NIGHT/TUESDAY MORNING). A BIT DRIER FOR THURSDAY AS FRONT
SEEPS A BIT FARTHER SOUTH TO JUST SOUTH OF CWFA BUT STILL ENOUGH
MOISTURE AVAILABLE FOR SOME LOW-CHANCE POPS OVER THE SOUTHERN
AREAS...THINK DRYING MAY BE SUFFICIENT OVER THE NORTHEAST TO ONLY
GO WITH LOW CHANCE POPS. HOWEVER...IF GOOD MCS DEVELOPS OVERNIGHT
AND MOVES THROUGH BY THURSDAY MORNING...RAIN DURING THE DAY ON
THURSDAY MAY NOT OCCUR TIL LATE AFTERNOON...IF AT ALL. FOR
TEMPERATURES...GENERALLY STAYED CLOSER TO GFS-MOS DUE TO
UNCERTAINTIES IN FORECAST FOR RAIN...AS THE MORE THE RAIN IS
AROUND...THE COOLER IT WILL BE (FRONT WILL NOT COOL THINGS DOWN
MUCH BUT WILL BRING MORE CLOUDS AND RAIN POTENTIAL).
MARINE (TONIGHT THROUGH THURSDAY)...MODERATE ONSHORE FLOW WILL
GRADUALLY BECOME NORTHEAST AS BOUNDARY GRADUALLY MOVES INTO THE
WATERS AND SOUTH OF THE CWFA. BEST SHOT OF RAIN TODAY...THEN
GRADUALLY DECREASING TONIGHT AND THURSDAY AS DRIER AIR SLOWLY
SEEPS IN. SCEC CONDITIONS POSSIBLE TONIGHT NEAR THE COAST.
LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...THE LATEST RUN OF THE
GFS IS A BIT MORE AGGRESSIVE WITH DRIER AIR FILTERING IN FROM THE
NORTHEAST THURSDAY NIGHT RELATIVE TO PREVIOUS RUNS AND THE CURRENT
RUNS OF THE NAM/ECMWF. NEVERTHELESS...THE TREND CONTINUES TO BE FOR
THE ATMOSPHERE TO DRY OUT FOR THE WEEKEND. AS A RESULT...TRIMMED
POPS FRIDAY BY 10%...BUT MAINTAINED MENTION FOR FRIDAY AFTERNOON AND
EVENING CONVECTION ACROSS THE SOUTHERN RIO GRANDE PLAINS WHERE THE
DEEPEST MOISTURE WILL RESIDE. TROPOSPHERIC MOISTURE SHOULD REMAIN
LIMITED ACROSS SOUTH TEXAS FOR SATURDAY WITH DRY CONDITIONS
CONTINUING INTO SUNDAY. NOT REAL CONFIDENT IN THE AGGRESSIVE
MOISTURE RETURN THE ECMWF IS ADVERTISING FOR SUNDAY. STILL...LIGHT
WINDS AND MARGINAL MOISTURE SHOULD LEAD TO AT LEAST A SLIGHT CHANCE
OF CONVECTION LATE SUNDAY AFTERNOON. LOWERED POPS BY 10% BUT
MAINTAINED THE MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS
THE COASTAL PLAINS FOR SUNDAY AS A RESULT. ZONAL FLOW ALOFT COMBINED
WITH INCREASING BOUNDARY LAYER MOISTURE AND WAA SHOULD ALLOW DIURNAL
CONVECTION TO DEVELOP DURING BOTH THE MONDAY AND TUESDAY AFTERNOON
AND EVENING HOURS. BROAD MID/UPR RIDGING AND ASSOCIATED SYNOPTIC
SUBSIDENCE SHOULD OVERSPREAD THE REGION BY THE MIDDLE OF NEXT WEEK
WITH DRY CONDITIONS EXPECTED BY WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 89 71 89 68 90 / 60 20 30 10 10
VICTORIA 88 68 89 63 92 / 60 20 20 10 10
LAREDO 96 74 95 75 96 / 30 40 20 20 10
ALICE 94 72 93 68 92 / 60 30 30 10 10
ROCKPORT 87 73 87 70 89 / 60 20 20 10 10
COTULLA 92 70 91 68 94 / 30 40 20 20 10
KINGSVILLE 93 73 92 68 91 / 60 20 30 10 10
NAVY CORPUS 88 74 87 72 87 / 60 20 30 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
GW/86...SHORT TERM
TM/95...LONG TERM
Hazardous weather outlook, May 27, 8:00 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
900 AM CDT WED MAY 27 2009
GMZ230-235-250-255-270-275-TXZ229>234-239>247-281400-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
900 AM CDT WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A
FRONTAL BOUNDARY INTERACTS WITH THE SEA BREEZE DURING DAYTIME
HEATING. SOME OF THE STORMS WILL POSSIBLY BECOME SEVERE...WITH
THE MAIN THREAT EXPECTED TO BE STRONG WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY DURING THE AFTERNOON AND EVENING HOURS.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
MJG/KRR
In the hours before
Special weather statement, May 27, 8:12 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
912 AM CDT WED MAY 27 2009
TXZ233-234-247-271515-
CALHOUN-GOLIAD-VICTORIA-
912 AM CDT WED MAY 27 2009
...STRONG THUNDERSTORMS WERE AFFECTING CALHOUN...GOLIAD AND VICTORIA
COUNTIES...
AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
CHARCO TO PALACIOS...MOVING NORTHEAST AT 5 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAINFALL WITH TOTALS ESTIMATED AS
HIGH AS 5 INCHES HAVE OCCURRED ACROSS SOUTHERN VICTORIA AND NORTHERN
CALHOUN COUNTIES AND FLASH FLOOD WARNINGS ARE ALSO IN EFFECT IN
THESE AREAS.
PEOPLE IN CALHOUN...NORTHERN GOLIAD AND VICTORIA COUNTIES...INCLUDING
THE CITIES OF POINT COMFORT...BLOOMINGTON...KAMAY...PORT LAVACA...
GOLIAD...PLACEDO...FANNIN...CHARCO AND SAXET LAKES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
MJG
Event by event
2 flash flood, 2 hail, 1 lightning. Local standard time, as filed.
Flash Flood, Calhoun
- When
- May 27, 8:18 AM CST to 12:00 PM CST
- Where
- Calhoun County, 1.96 mi N of Port Lavaca to 2.2 mi NE of Port Lavaca
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 28.648, -96.630
Over seven inches of rain fell in Port Lavaca producing widespread flash flooding of low lying areas, small creeks, and streets.
Hail, Goliad
- When
- May 27, 10:00 AM CST to 10:15 AM CST
- Where
- Goliad County, 0.61 mi W of Goliad
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 28.670, -97.390
Generally penny sized hail fell i nthe city of Goliad, with a few golfball sized hail stones reported.
Flash Flood, Goliad
- When
- May 27, 10:22 AM CST to 12:30 PM CST
- Where
- Goliad County, 1.7 mi WNW of Goliad to 1.61 mi NNE of Goliad
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 28.681, -97.405
Two to three inches of rainfall fell in a short time period over the city of Goliad, producing flash flooding of low lying areas and streets.
Hail, Nueces
- When
- May 27, 12:22 PM CST
- Where
- Nueces County, 0.65 mi NNE of Robstown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.788, -97.665
Lightning, Nueces
- When
- May 27, 1:30 PM CST
- Where
- Nueces County, 3.42 mi S of Gardendale
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 27.651, -97.386
Lightning struck a house near the Kings Crossing subdivision, with significant damage reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, May 27, 2009$3.3 million · 50 kt wind · 8 events
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Texas, May 27 to 28, 2009$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Damaging Wind in Pennsylvania, May 27, 2009$50,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Flash Flooding in Indiana, May 27, 2009$17,000 · 2 events
- Damaging Winds in Mississippi, May 27, 2009$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176985, 176991, 176988, 176996, 176998.